• BREAKING NEWS Shelter in place lifted after prisoner captured
  • BREAKING NEWS NYPD officer struck by vehicle during foot pursuit

FDA issues heart warning on Z-Pack antibiotics

March 12, 2013 3:22:43 PM PDT
The Food & drug Administration issued a new warning today on the use of Azithromycin, sold under the brand names Zithromax and Zmax, and nicknamed Z-pak.

It's typically given for infections such as strep throat, bronchitis, and sinus infections.

But the antibiotic can interfere with the heart's electrical activity, disturbing its rhythm with potentially fatal consequences. Today the FDA is warning there are some patients who should not take this drug.

The highest risk is for elderly people, and anyone with an abnormally low heart rate, low levels of magnesium or potassium, or anyone already taking drugs for abnormal heart rhythms.

In these patients, Zithromax could cause a dangerous irregular heart rhythm.

"Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events," the FDA said in a statement.

The FDA has sent letters to doctors and a new warning is now posted on the drug label.

In May of last year, a study published in the New England Journal of Medicine found an incfrease in sudden cardiac deaths among people treated with Zithromax compared to those given the antibiotics amoxicillin or ciprofloxacin or no treatment at all.

The FDA urged patients taking the drug not to "not stop taking their medicine without talking to their healthcare professional" ? a recommendation that stands today, despite the new warning.

Although there are alternatives to Zithromax, the FDA says they, too, can carry risks.

The FDA says anyone taking Zithromax who experiences an irregular heartbeat, shortness of breath, dizziness or fainting, should seek immediate medical attention.


Load Comments